Figure 1. This clinical photograph shows the patients left eye, which could only be mid-dilated, and reveals cortical material behind the intraocular lens.
You can skip this ad in 3 seconds.
Figure 2. This clinical photograph demonstrates the left eye’s temporal iris damage from the phaco device and shows a well-defined area of cortical material behind the intraocular lens.
A 62-year-old man called to report problems he had been experiencing for the prior 3 months, which began soon after undergoing cataract surgery on his left eye. He described blurred central vision and difficulty seeing on the left side of the left eye. He had undergone a cataract removal in his right eye as well 4 years earlier, and all went well. But between the 2 surgeries, his medication history changed. By the time he had his left eye’s operation, his medications included atorvastatin, metoprolol, tiotropium bromide, and baby aspirin. He also explained that he had started taking finasteride 5 mg.
Two months after the cataract surgery, he underwent a YAG laser treatment, in the hopes of obtaining better vision. After the YAG treatment, at the first follow up a day later, he reported that “everything was brighter,” but his central vision was still not much better and the problem with his side vision in the left eye was still present. Two weeks after the YAG procedure, he had not been using any eye medications, and had another follow up visit with the cataract surgeon. According to the records from that last visit, he was still having the same vision problems, and his pressures were 18 mm Hg OD and 19 mm Hg OS.
In a follow up exam with the optometrist, his pupil reactions were normal, but finger counting fields revealed mild limitation in the temporal area of the left eye. His refractions were 20/20 OD (with -2.00 and -2.00×95) and 20/40- OS (with plano -3.25×40). The pupils could only be mid dilated. Clinical photographs show his mid-dilated left eye, with cortical lens material behind the intraocular lens (IOL) (Figures 1 and 2). Examination shows that temporal iris damage occurred, likely due to the phaco device (Figure 2). His intraocular pressures (IOP) at this visit were 19 mm Hg OD and 34 mm Hg OS. Both angles were open. In the right eye, the fundus and optic nerve looked normal, but the left eye’s fundus and optic nerve were difficult to evaluate.
He was referred back to the cataract surgeon, and seen the next day. The cataract surgeon confirmed the increased pressure in the left eye. The patient was treated for the high pressure in the left eye with dorzolamide/timolol and acetazolamide. The patient was then referred to a retinal specialist, and seen the following day for an evaluation. Luckily, the summary notes from these clinicians were retained.
The retinal surgeon’s notes show the left eye’s visual acuity was 20/150, pinhole 20/70. The patient could be corrected with a refraction to 20/40. On slit lamp exam, the left eye showed a 1+ injection and trace flare. The cornea was mostly clear and the iris round. A posterior chamber (PC) IOL was in perfect position. The retinal surgeon added that the left fundus was somewhat difficult to view as there were “fluffed up” cortical fragments immediately behind the IOL. The notes show that the retina was flat and the nerve seemed normal. The B scan showed no retinal or choroidal detachment. The patient was scheduled for pars plana vitrectomy the next day.
According to the retinal surgeon’s notes, “an MVR blade was used to enter the mid-vitreous and an infusion port was secured in place. The fluffy cortical material behind the IOL was removed without difficulty through the YAG capsulotomy opening in the posterior capsule. The IOL did not dislocate. A pars plana vitrectomy was then performed. The pupil was only mid-dilated. The hyaloid appeared elevated and was easily trimmed anteriorly 360 degrees. Additional lens fragments were also found inferiorly along the vitreous base. With an assistant performing scleral depression, these were removed without difficulty. One was quite dense and consistent with nuclear material. No residual lens fragments were found at the end of the procedure.”
The patient received 500 mg of acetazolamide intravenously and was also given the usual final surgical instructions and medications. The eye was closed, patched, and shielded. The patient tolerated the procedure exceptionally well. There were no complications. After a 2-week follow-up, he was referred back to the cataract surgeon. His temporal vision in the left eye had returned and his distance vision in the left eye was much improved with an increased myopic and astigmatic correction, and his IOP returned to normal range.
The first published report of intraoperative floppy iris syndrome (IFIS) was in a 2005 study of 511 consecutive cataract surgery patients. In that study, researchers report a triad of characteristics associated with tamsulosin, all 3 of which were seen in...
Submit your diagnosis to see full explanation.
The first published report of intraoperative floppy iris syndrome (IFIS) was in a 2005 study of 511 consecutive cataract surgery patients. In that study, researchers report a triad of characteristics associated with tamsulosin, all 3 of which were seen in 10 of the 16 patients. These 10 patients demonstrated these 3 primary characteristics:1
1. A flaccid iris stroma that undulates and billows in response to ordinary intraocular fluid currents.
2. A propensity for the floppy iris stroma to prolapse toward the phaco and side port incisions despite proper wound construction.
3. Progressive intraoperative pupil constriction despite standard pre operative pharmacological measures.
We now know that tamsulosin is not the only cause of IFIS. Other prostate drugs can weaken the dilator muscles of the iris — leaving the pupil unable to fully dilate. During the surgery, a mid-dilated pupil makes it difficult for the surgeon to remove the entire cataract. Without complete dilation, the iris can be damaged temporally by the phaco instrument, and the procedure may also break the capsule and move any retained lens fragments into the anterior or posterior segment. If the capsule is not ruptured and the IOL is placed on top of retained lens fragments, the fragments would mostly be retained within the capsule. Both retained cortical and nuclear lens fragments are capable of inducing inflammation. Retained nuclear fragments are more problematic than cortical fragments.2,3 If the capsule breaks, fragments will get into the vitreous or anterior chamber and later cause an inflammation that increases the IOP. Many reports suggest that the IOP is elevated in 50% of patients before the pars plana vitrectomy for removal of lens fragments.3
A warning about this drug and other alpha 1 antagonists was sent out by the American Society of Cataract and Refractive Surgery and the American Academy of Ophthalmology, to ophthalmologists and the medical community about prostate drugs. However, the warning did not directly include a second group of prostate drugs, 5-alpha reductase inhibitors. These drugs, particularly finasteride 5 mg may increase the risk of IFIS as well.3,4 The drugs in this class help control urination by shrinking the prostate gland and inhibiting the hormonal changes that cause prostate growth, and they can also inhibit pupil dilation. Both classes can be used together. If cataract surgery is to be scheduled, prostate drugs can be delayed until cataract surgery has been completed.4 In the literature, finasteride 5 mg can also cause IFIS.
In the case presented, finasteride 5 mg was added to the patient’s medication list between the first and second cataract surgery. Both men and women may be taking these drugs for conditions such as for the passage of kidney stones, as well as other conditions. For hair growth, finasteride 1 mg may be used, but the lower dose is unlikely to cause IFIS.
The case demonstrates the absolute need for both optometrists and ophthalmologists to document a complete drug history, past and present, even for drugs the patient may think are irrelevant
With more than 10 years of education on the topic, today’s cataract surgeons are well prepared for dealing with a pupil that develops a floppy iris and does not fully dilate.
- Chang DF, Campbell JR. Intraoperative floppy iris syndrome associated with tamsulosin. J Cataract Refract Surg. 2005;31:664-673. doi:10.1016/j.jcrs.2005.02.027
- Moisseiev E, Kinori M, Glovinsky Y, et al, Retained lens fragments: nucleus fragments are associated with worse prognosis than cortex or epinuceus fragments. Eur J Ophthalmol. 2011;21(6):741-747 doi:10.5301/EJO.2011.6483
- Monshizadeh R, Samiy N, Haimovici R. Management of retained intravitreal lens fragments after cataract surgery. Surv Ophthalmol. 1999;43(5):397-404. doi:10.1016/S0039-6257(99)00022-3
- Enright JM, Karacal H, Tsai LM. Floppy iris syndrome and cataract surgery. Curr Opin Ophthalmol. 2017,28:29-34. doi:10.1097/ICU.0000000000000322